CaltechAUTHORS
  A Caltech Library Service

Generalized Finite Algorithms for Constructing Hermitian Matrices with Prescribed Diagonal and Spectrum

Dhillon, Inderjit S. and Heath, Robert W., Jr. and Sustik, Mátyás A. and Tropp, Joel A. (2005) Generalized Finite Algorithms for Constructing Hermitian Matrices with Prescribed Diagonal and Spectrum. SIAM Journal on Matrix Analysis and Applications, 27 (1). pp. 61-71. ISSN 0895-4798. http://resolver.caltech.edu/CaltechAUTHORS:DHIsiamjmaa05

[img]
Preview
PDF
See Usage Policy.

149Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:DHIsiamjmaa05

Abstract

In this paper, we present new algorithms that can replace the diagonal entries of a Hermitian matrix by any set of diagonal entries that majorize the original set without altering the eigenvalues of the matrix. They perform this feat by applying a sequence of (N-1) or fewer plane rotations, where N is the dimension of the matrix. Both the Bendel-Mickey and the Chan-Li algorithms are special cases of the proposed procedures. Using the fact that a positive semidefinite matrix can always be factored as $\mtx{X^\adj X}$, we also provide more efficient versions of the algorithms that can directly construct factors with specified singular values and column norms. We conclude with some open problems related to the construction of Hermitian matrices with joint diagonal and spectral properties.


Item Type:Article
Additional Information:©2005 Society for Industrial and Applied Mathematics. Received by the editors November 21, 2003; accepted for publication (in revised form) by U. Helmke September 24, 2004; published electronically June 22, 2005. The research of this author [I.S.D.] was supported by NSF CAREER Award ACI-0093404.
Subject Keywords:Hermitian matrices; majorization; Schur-Horn theorem; inverse eigenvalue problem; plane rotations; finite-step algorithms
Record Number:CaltechAUTHORS:DHIsiamjmaa05
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:DHIsiamjmaa05
Alternative URL:http://dx.doi.org/10.1137/S0895479803438183
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:9036
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:22 Oct 2007
Last Modified:26 Dec 2012 09:44

Repository Staff Only: item control page